The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App 
Professionals >> Visit The Body PROThe Body en Espanol
For World AIDS Day, read about stigma, criminalization and more >>
Ask the Experts About

Nutrition and ExerciseNutrition and Exercise
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  • Email Email
  • Glossary Glossary

Interactions between anti-HIV and recreational (party) drugs

May 12, 2004

dear doctor

Is taking recreational drugs such as ecstasy (MDMA) while on anti-hiv treatmets harmful? Which recreational drugs are safe? thank you.

Response from Mr. Vergel

I am not a doctor but have lectured on this topic. No recreational drug is safe. Even marijuana has some potential harmful effects if you consider the carcinogens and pesticides that you may be smoking with it. If you are taking Kaletra or any Norvir boosted protease inhibitor, Ecstasy levels can increase in your blood to dangerous levels. There may be the same effect with Crystal (Tina), coke, Ketamine (K), GHB and others. Be very careful if you are deciding to party with these drugs. Stay hydrated, and keep in mind that you may need to watch your intake of drugs since your blood levels may be too high. Do not mix K or GHB and alcohol since you can go into a comma and die.

I am concerned that party drugs may damage your brain cells and your immune system, and people do not eat or sleep while doing them. Also, unsafe sex behavior is a lot more common when your guard is down. But some people have learned to party safely and to reduce their risks with moderation and common sense.


bloating and feeling fat
Marathon or Ironman training

  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS



This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint